Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Block five diagonal matrices and the fast numerical solution of the biharmonic equation

Authors: Louis Bauer and Edward L. Reiss
Journal: Math. Comp. 26 (1972), 311-326
MSC: Primary 65N25
MathSciNet review: 0312751
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A factoring and block elimination method for the fast numerical solution of block five diagonal linear algebraic equations is described. Applications of the method are given for the numerical solution of several boundary-value problems involving the biharmonic operator. In particular, 22 eigenvalues and eigenfunctions of the clamped square plate are computed and sketched.

References [Enhancements On Off] (What's this?)

  • [1] Samuel Schechter, Quasi-tridiagonal matrices and type-insensitive difference equations., Quart. Appl. Math. 18 (1960/1961), 285–295. MR 0114309
  • [2] Samuel D. Conte and Ralph T. Dames, On an alternating direction method for solving the plate problem with mixed boundary conditions, J. Assoc. Comput. Mach. 7 (1960), 264–273. MR 0144484
  • [3] B. L. Buzbee, G. H. Golub, and C. W. Nielson, On direct methods for solving Poisson’s equations, SIAM J. Numer. Anal. 7 (1970), 627–656. MR 0287717
  • [4] D. Young, ``Vibration of rectangular plates by the Ritz method,'' J. Appl. Mech., v. 17, 1950, pp. 448-453.
  • [5] S. Iguchi, Die erzwungenen Schwingungen der rechteckigen Platte, Ing.-Arch. 11 (1940), 53–72 (German). MR 0002305
  • [6] L. Bauer & E. L. Reiss, ``On the flexural vibrations of clamped orthotropic plates.'' (Submitted.)
  • [7] Eugene Isaacson and Herbert Bishop Keller, Analysis of numerical methods, John Wiley & Sons, Inc., New York-London-Sydney, 1966. MR 0201039
  • [8] V. V. Bolotin, An asymptotic method for the study of the problem of eigenvalues for rectangular regions, Problems of continuum mechanics (Muskhelishvili anniversary volume), SIAM. Philadelphia, Pa., 1961, pp. 56–68. MR 0140209
  • [9] Alexander Weinstein and Wei Zang Chien, On the vibrations of a clamped plate under tension, Quart. Appl. Math. 1 (1943), 61–68. MR 0009079
  • [10] R. Courant and D. Hilbert, Methods of mathematical physics. Vol. I, Interscience Publishers, Inc., New York, N.Y., 1953. MR 0065391
  • [11] R. J. Duffin & D. H. Shaffer, ``On the modes of vibration of a ring shaped plate,'' Bull. Amer. Math. Soc., v. 58, 1952, p. 652.
  • [12] John William Strutt Rayleigh Baron, The Theory of Sound, Dover Publications, New York, N. Y., 1945. 2d ed. MR 0016009
  • [13] G. Faber, ``Beweis, dass unter allen homogenen Membranen von gleicher Fläche und gleicher Spannung die kreisförmige den tiefsten Grundton gibt,'' S.-B. Bayer. Akad. Wiss., 1923, pp. 169-172.
  • [14] G. Szegö, On membranes and plates, Proc. Nat. Acad. Sci. U. S. A. 36 (1950), 210–216. MR 0035629

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N25

Retrieve articles in all journals with MSC: 65N25

Additional Information

Keywords: Block five diagonal matrix, factoring method, block elimination procedure, biharmonic equation, biharmonic boundary-value problem, clamped elastic plate, eigenvalues, eigenfunctions, clamped cylindrical panel, perturbation expansion
Article copyright: © Copyright 1972 American Mathematical Society